Alert archive / Connecticut / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Boston/Norton, MA

July 15, 2014Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Jul 15, 2014, 2:01 PM EDT for Capitol Planning Region, Connecticut. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2014, 2:01 PM EDT (18:01 UTC)
Expired
Jul 15, 2014, 4:00 PM EDT
In force
119 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 111 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WGUS51 KBOX 151801
FFWBOX
CTC003-152000-
/O.NEW.KBOX.FF.W.0018.140715T1801Z-140715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTFORD COUNTY IN NORTHERN CONNECTICUT...

* UNTIL 400 PM EDT

* AT 159 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  TORRENTIAL DOWNPOURS FROM HARTFORD TO WOODBURY CENTER...MOVING 
  NORTHEAST AT 40 MPH. FLASH FLOODING OF URBAN AREAS IS EXPECTED TO 
  BEGIN IN THE HARTFORD METRO AREA BEFORE 3 PM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...
  EAST HARTFORD...ENFIELD...SOUTHINGTON...GLASTONBURY...NEWINGTON...
  WINDSOR...WETHERSFIELD...SOUTH WINDSOR...FARMINGTON...SIMSBURY...
  BLOOMFIELD...BERLIN...AVON...PLAINVILLE...LONGMEADOW...SUFFIELD...
  ELLINGTON...WINDSOR LOCKS...GRANBY...EAST WINDSOR...CANTON...
  BURLINGTON...EAST GRANBY...HARTLAND AND ALLENTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID AND POTENTIALLY LIFE THREATENING FLOODING OF STREETS AND
UNDERPASSES IS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADS AND FIND
ALTERNATE ROUTES.

&&

LAT...LON 4181 7295 4189 7294 4190 7291 4197 7289
      4197 7298 4203 7292 4203 7282 4200 7281
      4200 7277 4203 7275 4203 7251 4178 7251
      4156 7294 4163 7293 4164 7294 4164 7299
      4180 7302

$$

JWD
3 follow-up statements
360 
WGUS71 KBOX 151830
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
230 PM EDT TUE JUL 15 2014

CTC003-152000-
/O.CON.KBOX.FF.W.0018.000000T0000Z-140715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-
230 PM EDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
HARTFORD COUNTY...

AT 228 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
TORRENTIAL DOWNPOURS IN HARTFORD COUNTY...WITH ANOTHER STORM NEAR 
THOMASTON PRODUCING RAINFALL RATES OF AROUND 2 INCHES PER HOUR.

THIS STORM WILL REACH METRO HARTFORD BEFORE 3 PM AND IS EXPECTED TO 
PRODUCE SIGNIFICANT RAPID FLOODING OF URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID AND POTENTIALLY LIFE THREATENING FLOODING OF STREETS AND
UNDERPASSES IS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADS AND FIND
ALTERNATE ROUTES.

&&

LAT...LON 4181 7295 4186 7292 4189 7289 4193 7286
      4194 7283 4196 7282 4197 7280 4200 7277
      4203 7275 4203 7251 4178 7251 4156 7294
      4163 7293 4164 7294 4164 7299 4180 7302

$$

JWD
241 
WGUS71 KBOX 151858
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
258 PM EDT TUE JUL 15 2014

CTC003-152000-
/O.CON.KBOX.FF.W.0018.000000T0000Z-140715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-
258 PM EDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
CENTRAL HARTFORD COUNTY...

AT 257 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
TORRENTIAL DOWNPOURS FROM BURLINGTON TO FARMINGTON...WHICH WILL 
REACH DOWNTOWN HARTFORD BEFORE 315 PM. 

RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL RESULT IN RAPID 
FLOODING OF STREETS AND OTHER URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID AND POTENTIALLY LIFE THREATENING FLOODING OF STREETS AND
UNDERPASSES IS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADS AND FIND
ALTERNATE ROUTES.

&&

LAT...LON 4181 7295 4185 7289 4188 7285 4189 7282
      4192 7279 4193 7277 4195 7274 4198 7271
      4203 7264 4203 7251 4181 7253 4165 7288
      4163 7293 4164 7294 4167 7298 4176 7299

$$

JWD
733 
WGUS71 KBOX 151928
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
328 PM EDT TUE JUL 15 2014

CTC003-151937-
/O.CAN.KBOX.FF.W.0018.000000T0000Z-140715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-
328 PM EDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING FOR CENTRAL HARTFORD COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

MORE THUNDERSTORMS WITH TORRENTIAL RAIN WERE HEADED NORTHEAST FROM 
NEW YORK CITY...AND COULD REACH GREATER HARTFORD BY 6 PM. STAY TUNED 
FOR UPDATED INFORMATION. 

&&

LAT...LON 4181 7295 4185 7289 4188 7285 4189 7282
      4192 7279 4193 7277 4195 7274 4198 7271
      4203 7264 4203 7251 4181 7253 4165 7288
      4163 7293 4164 7294 4167 7298 4176 7299

$$

JWD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:59 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 15, 1:59 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
159 PM EDT TUE JUL 15 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL STALL ACROSS OUR REGION THROUGH
WEDNESDAY...YIELDING PERIODS OF SHOWERS AND THUNDERSTORMS. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS TIME...
ALONG WITH HEAVY RAIN AND POSSIBLY LOCALIZED FLASH FLOODING. DRY
AND LESS HUMID WEATHER ARRIVES THU AND FRI...POSSIBLY LINGERING
INTO SAT BEFORE THE RISK OF RAIN SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
155 PM UPDATE...

*** SCT STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ***

SCT SHOWERS/TSTMS DEVELOPING ACROSS THE INTERIOR. SPC MESOANALYSIS
INDICATING MLCAPES NEAR 1000 J/KG WITH 0-6KM SHEAR AROUND 40 KT IN W
ZONES. TEMPS HAVE REACHED MID 80S IN THE INTERIOR AND EXPECT CAPES
TO INCREASE TO 1000-1500 J/KG. GIVEN MAGNITUDE OF DEEP LAYER
SHEAR...SCT SEVERE STORMS LIKELY THIS AFTERNOON. IN
ADDITION...WITH PWATS AROUND 2" ANY STORMS HAVE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS. RAISED TEMPS BASED ON CURRENT
OBS...OTHERWISE CURRENT FORECAST ON TRACK.

PREVIOUS DISCUSSION...
LATEST HI-RES GUIDANCE INDICATING SCT CONVECTION DEVELOPING
ACROSS W ZONES AROUND MIDDAY...THEN BECOMING MORE ORGANIZED IN THE
INTERIOR BY MID AFTERNOON. NOT MUCH INSTABILITY CURRENTLY AS CLOUD
COVER IS PREVALENT...BUT WE ARE EXPECTING AT LEAST SOME BREAKS
WHICH WILL ALLOW ENOUGH HEATING TO GET TEMPS TO NEAR 80 OR LOWER
80S. WITH DEWPOINTS IN THE LOWER 70S EXPECT CAPES TO INCREASE TO
1000-1500 J/KG IN THE INTERIOR. 0-6KM SHEAR 35-40 KT SO POTENTIAL
EXISTS FOR ORGANIZED SEVERE WEATHER LATER THIS AFTERNOON...LIKELY
IN THE FORM OF LINE SEGMENTS. BEST INSTABILITY/SHEAR CONFINED TO W
NEW ENG WHERE BEST CHC FOR SEVERE WEATHER. DAMAGING WIND WILL BE
THE PRIMARY THREAT FOR SEVERE WEATHER...BUT IF ANY DISCRETE
SUPERCELLS DEVELOP LARGE HAIL AND EVEN AN ISOLATED TORNADO WILL BE
POSSIBLE...GIVEN LOW LIFTING CONDENSATION LEVELS AND PROXIMITY OF
A LOW-LEVEL JET. IN ADDITION...TORRENTIAL RAIN WITH 2+ INCH/HR
RAINFALL RATES LEADING TO FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 2
INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
* HIGH CONFIDENCE IN HEAVY RAIN/POTENTIAL FLASH FLOODING
  TONIGHT/WED
* ISOLATED SEVERE WEATHER REMAINS POSSIBLE TONIGHT/WED...BUT LOW
  CONFIDENCE

INSTABILITY IS STILL NOT FORECAST TO BE AS HIGH TONIGHT INTO
WEDNESDAY...GENERALLY ON THE ORDER OF 500 TO 1000 J/KG. HOWEVER...
A POTENT LOW LEVEL JET ALONG WITH 70+ DEGREE DEWPOINTS AND 0-6 KM
SHEAR OF 30 TO 45 KNOTS...STILL INDICATE AT LEAST SOME SEVERE
WEATHER POTENTIAL. A LOT WILL DEPEND ON TIMING OF A SLOW-MOVING
COLD FRONT AND SOLAR INSOLATION. BUT THERE IS AT LEAST SOME RISK
FOR ISOLATED CLUSTERS OF STORMS CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS. ENOUGH LOW LEVEL HELICITY MAY STILL RESULT IN THE
POTENTIAL FOR AN ISOLATED WEAK TORNADO TONIGHT INTO WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* DRY AND LESS HUMID THU/FRI AND PERHAPS INTO SAT
* A FEW SHOWERS POSSIBLE MON BUT NOT A WASHOUT

OVERVIEW AND MODEL PREFERENCES...
CUTOFF LOW PRES IN VICINITY OF THE GREAT LAKES WILL BEGIN IS
EXPECTED TO EXPERIENCE HEIGHT RISES AND GRADUALLY LIFT TO THE N
THROUGH THE END OF THE WEEK. THIS APPEARS TO BE IN RESPONSE TO A
REBOUND ON THE BERMUDA HIGH AND SUBTROPICAL RIDGE AS MID-UPPER LVL
RIDGE SHIFTS E FROM CENTRAL CANADA. HOWEVER...AS THE RIDGE MOVES E
AND FORCES THE LONGWAVE TROF TO LIFT...THE RESULTING FLOW PATTERN
IS MAINLY ZONAL...AS THE COMBINATION OF TWO SOMEWHAT ELIMINATE THE
AMPLIFIED FLOW. THERE ARE SOME DIFFERENCES WHICH APPEAR BETWEEN
BOTH OPERATIONAL AND DETERMINISTIC GUIDANCE BY LATE IN THE WEEK AS
YET ANOTHER SHORTWAVE TROF TRIES TO MOVE INTO NEW ENGLAND
EMBEDDED IN THE ZONAL FLOW. HOWEVER...WITH FAIR AGREEMENT ON THE
SYNOPTIC SCALE PATTERN THROUGH THE WEEKEND. A CONSENSUS BLEND OF
GUIDANCE WILL BE USED WITH THIS UPDATE.

DETAILS...

WED NIGHT...
THE LAST OF IMPACTS FROM THE UPSTREAM CUTOFF WILL BE FELT MAINLY
DURING THE EVENING HOURS OF WED NIGHT. COLD FRONT WILL BE SLOWLY
SLIDING OFFSHORE AS ONE LAST FRONTAL WAVE DEVELOPS...THEN SHIFTS
TO THE NE BY ABOUT 06Z. EVEN WITH THE MODEL TREND OF SLOWING THE
FRONT THANKS TO THIS WAVE...THEY ARE STARTING TO LOCK IN ON
TIMING. WITH THE LOSS OF DIURNAL HEATING...THE ATMOSPHERE RAPIDLY
STABILIZES. ALSO...AVAILABLE SOUNDINGS SUPPORT A FAIR AMOUNT OF
DRY AIR ALREADY SPILLING IN ALOFT. THEREFORE...AS THIS WAVE SHIFTS
FURTHER OFFSHORE...EXPECT RAIN BAND IN PLACE ACROSS E MA AND RI TO
CONTINUALLY SHIFT OFFSHORE THROUGH THE NIGHT. LIKELY ENDING
EVERYWHERE BEFORE DAYBREAK THU. OVERNIGHT MINS ARE LIKELY STILL
RELATIVELY MILD DUE TO REMNANT MOISTURE...MAINLY IN THE MID 60S.

THU INTO FRI...
HIGH PRES FINALLY REGAINS CONTROL THROUGH THE PERIOD AS WEAKENING
RIDGE TAKES OVER BEHIND THE EXITING AND WEAKENING CUTOFF.
SOUNDINGS ARE DRY WITH SUBSIDENCE INVERSION PRESENT...SO EXPECT
MAINLY DRY CONDITIONS WITH MAINLY JUST SOME UPPER LVL CI AND
DIURNAL CU. H85 TEMPS AVERAGE AROUND +10C OR +11C AND BL SHOULD
HAVE LITTLE ISSUE MIXING TO THIS LEVEL...SO HIGHS IN THE UPPER 70S
AND LOW 80S ARE EXPECTED...WITH MINS DIPPING INTO THE MID 50S TO
AROUND 60.

SAT AND SUN...
HIGH PRES WILL CREST EARLY SAT THEN SLIDE E OF THE REGION INTO
SUN. SOUNDINGS REMAIN MOSTLY DRY AND SHOW EVIDENCE OF SUBSIDENCE
INVERSION EACH DAY...AND FORCING REMAINS TO THE S AND W AS A
SECONDARY TROF DEVELOPS NEAR THE GREAT LAKES. THEREFORE...SUSPECT
THAT THE MAJORITY OF EACH DAY WILL BE DRY. HOWEVER...DUE NOTE THAT
UNDER THE DEVELOPING RETURN FLOW INCREASING MOISTURE AND WEAK LIFT
AHEAD OF AN APPROACHING WARM FRONT COULD ALLOW FOR SOME DIURNALLY
DRIVEN LIGHT -SHRA. THIS IS LIKELY ESPECIALLY TRUE ALONG ANY SEA
BREEZES AS THEY SHIFT FURTHER INLAND. AT THIS TIME...WILL CARRY
NIL POPS...BUT ONLY JUST SHY OF THE SLIGHT CHANCE THRESHOLD WITH
THE ACKNOWLEDGEMENT THAT THEY MAY NEED TO BE INCREASED AS WE GET
CLOSER. HOWEVER...WOULD RATHER THE FORECAST READ MAINLY DRY AS
MOST LOCATIONS ARE LIKELY TO BE. THE RETURN FLOW WILL FEATURE
INCREASING DWPTS SO EXPECT HIGHER HUMIDITY AT LEAST. ALSO...TEMPS
ARE LIKELY TO INCREASE EACH DAY AS WELL..LIKELY IN THE LOW TO MID
80S ON SAT...AND MAINLY NEAR MID 80S ON SUN.

EARLY NEXT WEEK...
HIGH PRES MOVES FURTHER OFFSHORE WAS A SLACKENING IN MASS FIELDS
SUGGEST WEAK TROF MOVING INTO THE REGION. WHILE THIS TROF IS NOT
TOO DEEP OR SHARP IT MAY BE ENOUGH TO INITIALIZE DIURNAL
SHOWER/T-STORM DEVELOPMENT THANKS TO DECREASED AFTERNOON
STABILITY. FOR NOW...WILL ERR ON THE SIDE OF SLIGHT CHANCE POPS
DURING THE DAYLIGHT HOURS...BUT CONFIDENCE IN EXACTLY HOW THIS
WILL ULTIMATELY WORK OUT IS NOT TOO HIGH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...MODERATE CONFIDENCE.

THROUGH 00Z...WIDESPREAD IFR IN STRATUS AND PATCHY FOG WILL
LIKELY PERSIST ALONG THE SOUTH COAST WITH LOWERING CIGS TO
MVFR/IFR EXPANDING NORTH ACROSS THE COASTAL PLAIN BY 00Z. IN THE
INTERIOR...VFR/MVFR CIGS WITH BRIEF IFR CONDITIONS POSSIBLE IN
SCT TSTMS.

TONIGHT...WIDESPREAD IFR/LIFR EXPANDING ACROSS THE REST OF SNE
TONIGHT WITH NUMEROUS SHOWERS AND SCT TSTMS MOVING WEST TO EAST
ACROSS SNE. HEAVY RAINFALL THE MAIN THREAT.

WEDNESDAY...SHOWERS AND SCT TSTMS WITH HEAVY RAIN THREAT SHIFTS TO
EASTERN NEW ENG AS DRYING GRADUALLY MOVES INTO THE CT VALLEY
DURING THE AFTERNOON. WIDESPREAD IFR/LIFR EASTERN NEW ENG WITH
MVFR/IFR INTERIOR GRADUALLY IMPROVING TO VFR IN THE AFTERNOON.

KBOS TAF...HIGH CONFIDENCE IN TAF TRENDS BUT LOWER CONFIDENCE ON
TIMING.

KBDL TAF...HIGH CONFIDENCE IN TAF TRENDS BUT LOWER CONFIDENCE ON
TIMING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WED NIGHT...HIGH CONFIDENCE.
CONDITIONS MAY START AS VFR IN INTERIOR MA/CT/RI TERMINALS...MVFR
IN E MA/RI. THEN EXPECT GRADUAL IMPROVEMENT TO VFR EVERYWHERE BY
MORNING THU...OUTSIDE OF SOME EARLY MORNING FOG.

THU INTO SAT...HIGH CONFIDENCE.
MAINLY VFR. ONLY CAVEAT MAY BE SOME EARLY MORNING FOG AT TYPICALLY
PRONE AIRPORTS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH WEDNESDAY...HIGH CONFIDENCE.

PERSISTENT SW FLOW 10-20 KT WITH A FEW GUSTS NEAR 25 KT
POSSIBLE...ESPECIALLY OVER NEARSHORE WATERS. BUILDING SEAS TO 5-6
FT OVER THE OPEN WATERS TODAY. AREAS OF DENSE FOG WILL REDUCE
VSBYS THIS MORNING...ESPECIALLY SOUTH COASTAL WATERS.

ROUGH WEATHER WITH SHOWERS AND T-STORMS CONTAINING HEAVY RAIN AND
PATCHY DENSE FOG TONIGHT INTO WEDNESDAY. MODEST SSW WIND OF 15-20
KT WITH A LOW RISK OF GUSTS UP TO 25 KT. ROUGH SEAS WILL TAKE A
WHILE TO DIMINISH ACROSS THE OUTER COASTAL WATERS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WED NIGHT INTO THU...MODERATE CONFIDENCE.
COLD FRONT WILL SLOWLY SHIFT OFF THE ERN WATERS BY EARLY THU
MORNING. ALTHOUGH WINDS SHOULD GENERALLY REMAIN BELOW 25 KT...SOME
STRONGER GUSTS ARE POSSIBLE IN ANY HEAVY SHOWERS OR STORMS DURING
THE OVERNIGHT HOURS UNTIL THE FRONT CLEARS. SEAS REMAIN ELEVATED
5-6 FT INTO THU IN A LINGERING SWELL...SO SMALL CRAFT ADVISORIES
ARE LIKELY TO REMAIN IN PLACE INTO THE DAY ON THU.

FRI INTO SAT...HIGH CONFIDENCE.
A PERIOD OF MAINLY QUIET BOATING WEATHER IS EXPECTED AS HIGH PRES
MOVES OVER THE WATERS.

&&

.HYDROLOGY...
POTENT SETUP FOR JULY WITH ANOMALOUS DEEP CLOSED UPPER LEVEL LOW
ACROSS THE GREAT LAKES. THIS WILL RESULT IN THE COLD FRONT MOVING
EXTREMELY SLOWLY ACROSS THE REGION AS UPPER LEVEL FLOW BECOMES
MERIDIONAL. PRECIPITABLE WATER VALUES OF 2+ INCHES WILL CONTINUE
TO AFFECT THE REGION. IN ADDITION...VERY IMPRESSIVE LOW LEVEL JET
ALSO SETS UP ACROSS THE REGION THAT IS 2 TO 3 STANDARD DEVIATIONS
ABOVE NORMAL.

HAVING A SETUP LIKE THIS COUPLED WITH EXCELLENT JET DYNAMICS IN THE
HEART OF THE SUMMER IS IDEAL FOR TORRENTIAL RAIN AND FLASH FLOODING.
THE TREND WILL BE FOR THE HEAVIEST RAIN/FLASH FLOOD THREAT TO
GRADUALLY SHIFT TOWARDS THE COAST...BUT EXACT TIMING IS OF COURSE
UNCERTAIN THIS FAR OUR. THE MAIN IDEA IS THAT THIS HAS THE
POTENTIAL TO BE A SIGNIFICANT HEAVY RAIN AND FLASH FLOOD EVENT
FOR MUCH OF OUR REGION. FLASH FLOOD WATCHES CONTINUE FOR ENTIRE
REGION EXCEPT CAPE COD AND THE ISLANDS.

TOTAL WIDESPREAD RAINFALL AMOUNTS THROUGH WEDNESDAY OF 1 TO 3
INCHES ARE EXPECTED ACROSS THE REGION...BUT LOCALIZED 4 TO 6 INCH
AMOUNTS MAY CERTAINLY OCCUR IN THUNDERSTORMS PRODUCING TORRENTIAL
RAINFALL.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CTZ002>004.
MA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT WEDNESDAY FOR ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ235-237-
     250-254>256.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...KJC
SHORT TERM...BELK
LONG TERM...DOODY
AVIATION...KJC/DOODY
MARINE...BELK/DOODY
HYDROLOGY...
Hazardous weather outlook, Jul 15, 4:13 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
413 AM EDT TUE JUL 15 2014

CTZ002>004-MAZ002>021-026-RIZ001>007-160815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
413 AM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A CHANCE FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS REMAIN THE PRIMARY
CONCERN...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST
CHANCE IS ACROSS WESTERN MASSACHUSETTS AND CONNECTICUT...BUT SOME
SEVERE STORMS FURTHER EAST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS OR HEAVY SHOWERS MAY LEAD TO ISOLATED FLASH FLOODING
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-160815-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
413 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-012-015-160815-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
413 AM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A CHANCE FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS REMAIN THE PRIMARY
CONCERN...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST
CHANCE IS ACROSS WESTERN MASSACHUSETTS AND CONNECTICUT...BUT SOME
SEVERE STORMS FURTHER EAST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS OR HEAVY SHOWERS MAY LEAD TO ISOLATED FLASH FLOODING
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-160815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
413 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE WATERS LATE TODAY
INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 15, 10:46 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1046 AM EDT TUE JUL 15 2014

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-152000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1046 AM EDT TUE JUL 15 2014

...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE INTO WESTERN NEW ENGLAND THIS AFTERNOON. SOME OF THE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND GUSTS
THE PRIMARY THREAT. HOWEVER...LARGE HAIL AND AND AN ISOLATED
TORNADO CANT BE RULED OUT.

IN ADDITION TO THE SEVERE WEATHER THREAT...ANY THUNDERSTORMS MAY
BE ACCOMPANIED BY TORRENTIAL DOWNPOURS WITH RAINFALL RATES UP TO 2
INCHES PER HOUR WHICH MAY LEAD TO LOCALIZED FLASH FLOODING OF
URBAN AND POOR DRAINAGE AREAS.

THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM 2 TO 8 PM ACROSS
NORTHERN CONNECTICUT...WESTERN AND CENTRAL MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

KJC

Nearby

Flash Flood Warnings in Connecticut, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.